Alert archive / Alaska / Red Flag Warnings in 2008

Red Flag Warning 12, NWS Anchorage, AK

May 28, 2008

NWS Anchorage, AK issued this red flag warning at May 28, 2008, 5:34 AM AKDT. It took effect at May 28, 2008, 10:34 AM AKDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2008, 5:34 AM AKDT (13:34 UTC)
In effect from
May 28, 2008, 10:34 AM AKDT
Expired
May 28, 2008, 7:53 PM AKDT
In force
9 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWAK61 PAFC 281834
RFWAER

RED FLAG WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
1034 AM ADT WED MAY 28 2008


AKZ125-290700-
/X.NEW.PAFC.FW.W.0012.080528T1834Z-080529T0700Z/
WESTERN PRINCE WILLIAM SOUND-
1034 AM ADT WED MAY 28 2008

...RED FLAG WARNING IN EFFECT UNTIL 11 PM ADT THIS EVENING FOR STRONG WINDS
NEAR SEWARD...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 11 PM ADT THIS EVENING. 

HIGH PRESSURE OVER THE GULF OF ALASKA WITH A WEAKENING TROUGH
OVER THE NORTHEASTERN GULF IS PRODUCING GUSTY WINDS IN THE SEWARD
AREA. EXPECT WINDS 20 TO 30 MPH TODAY WITH RH VALUES IN THE LOWER
20S.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

$$
2 follow-up statements
000
WWAK61 PAFC 290038
RFWAER

RED FLAG WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
438 PM ADT WED MAY 28 2008

AKZ125-290400-
/X.EXT.PAFC.FW.W.0012.000000T0000Z-080529T0400Z/
WESTERN PRINCE WILLIAM SOUND-
438 PM ADT WED MAY 28 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM ADT THIS EVENING
FOR STRONG WIND NEAR SEWARD...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 8 PM ADT THIS
EVENING. 

HIGH PRESSURE OVER THE GULF OF ALASKA WITH A WEAKENING TROUGH
OVER THE NORTHEASTERN GULF IS PRODUCING GUSTY WINDS IN THE SEWARD
AREA. EXPECT GUSTY WINDS TO CONTINUE AT 15 TO 25 MPH EARLY THIS
EVENING WITH RH VALUES IN THE LOWER 20S. WINDS WILL DIMINISH LATER
THIS EVENING WITH RH VALUES RECOVERING INTO THE 70 PERCENT RANGE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

$$

AKZ145-300045-
/X.NEW.PAFC.FW.A.0003.080529T2000Z-080531T0600Z/
SUSITNA VALLEY-
438 PM ADT WED MAY 28 2008

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY EVENING FOR LOW HUMIDITY SOUTH OF TALKEETNA...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY EVENING. 

MOSTLY CLEAR SKIES WILL CONTINUE FOR THE NEXT COUPLE OF DAYS OVER
THE SUSITNA VALLEY. THIS WILL ALLOW RELATIVE HUMIDITIES TO DROP
INTO THE MID TEENS DURING THE AFTERNOON AND EARLY EVENING
HOURS OF THURSDAY AND FRIDAY...MAINLY SOUTH OF TALKEETNA. RELATIVE
HUMIDITIES WILL RECOVER DURING THE NIGHTTIME TO 70 TO 80 PERCENT.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. IT IS DIRECTED TOWARD FIRE AGENCIES...AND
THROUGH THEM TO THE PUBLIC.

$$
000
WWAK61 PAFC 290353
RFWAER

RED FLAG WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
753 PM ADT WED MAY 28 2008

AKZ125-290500-
/X.CAN.PAFC.FW.W.0012.000000T0000Z-080529T0400Z/
WESTERN PRINCE WILLIAM SOUND-
753 PM ADT WED MAY 28 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE RED
FLAG WARNING. 

THOUGH RELATIVE HUMIDITIES ARE STILL JUST BELOW 30 PERCENT OVER
SOME OF THE INLAND PORTIONS OF THIS ZONE, THE STRONGER AFTERNOON
WINDS NEVER DEVELOPED.

$$

AKZ145-300400-
/X.CON.PAFC.FW.A.0003.080529T2000Z-080531T0600Z/
SUSITNA VALLEY-
753 PM ADT WED MAY 28 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY EVENING...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY EVENING. 

MOSTLY CLEAR SKIES WILL CONTINUE FOR THE NEXT COUPLE OF DAYS OVER
THE SUSITNA VALLEY. THIS WILL ALLOW RELATIVE HUMIDITIES TO DROP
INTO THE MID TEENS DURING THE AFTERNOON AND EARLY EVENING HOURS
OF THURSDAY AND FRIDAY...MAINLY SOUTH OF TALKEETNA. RELATIVE
HUMIDITIES WILL RECOVER DURING THE NIGHTTIME TO 70 TO 80 PERCENT.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. IT IS DIRECTED TOWARD FIRE AGENCIES...AND
THROUGH THEM TO THE PUBLIC.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 28, 12:00 AM AKDT, 5 hours 34 minutes earlier.

Area forecast discussion, May 28, 12:00 AM AKDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM ADT WED MAY 28 2008

.ANALYSIS AND UPPER LEVELS...
LONGWAVE TROUGH IS NOW CENTERED OVER THE ARCTIC OCEAN WITH A NORTH
PACIFIC HIGH AFFECTING MOST OF THE FORECAST AREA.  THE UPPER LEVEL
RIDGE IS EXPECTED TO EXTEND OVER THE NORTHERN BERING SEA BEGINNING ON
THURSDAY.  THIS WILL ALLOW AN UPPER LEVEL LOW TO MOVE OVER THE
ALEUTIANS IN TURN ALLOWING A WEAK SURFACE LOW TO MOVE INTO THE
ALEUTIANS AS WELL.

.MODEL DISCUSSION...
MODELS GAVE US A SURPRISE TODAY WITH COMPLETELY DIFFERENT SOLUTIONS
THAN THE PAST FEW RUNS.  GFS NOW HAS A STRONG 970 MB LOW MOVING
NORTHWARD TOWARD THE AKPEN IN THE SUN/MON TIME FRAME WHILE ECMWF IS A
LITTLE SLOWER WITH A 990 MB LOW THAT PROGRESSES THROUGH THE
ALEUTIANS.  THIS IS ALMOST THE EXACT OPPOSITE OF THE SOLUTIONS SEEN
EARLIER THIS WEEK...LENDING VERY LOW CONFIDENCE TO ANY MODEL RUN AT
ALL.  CONSENSUS IS THAT A LOW PRESSURE SYSTEM WILL BE MAKING ITS WAY
TOWARD KODIAK ISLAND BY THE BEGINNING OF NEXT WEEK...ALTHOUGH THE
PATH AND STRENGTH IS STILL TO BE DETERMINED.  GIVEN THE LOW
CONFIDENCE IN THE MODELS...DECIDED TO STICK WITH THE PREVIOUS
SOLUTION.  IN THE SHORT TERM THE 00Z GFS RUN WAS USED...ALTHOUGH ALL
MODEL RUNS WERE SIMILAR UNTIL ABOUT 60 HOURS.

.SHORT TERM FORECAST...
IN THE EAST...WEATHER CONTINUES TO LOOK WARM AND SUNNY IN THE SHORT
TERM.  THE GRADIENT HAS RELAXED SLIGHTLY AND YESTERDAYS GUSTY WINDS
IN THE CHANNELED AREAS LOOK TO BE CALMER TODAY.  CONDITIONS WILL
REMAIN DRY IN THE INLAND AREAS BUT WITH CALMER WINDS FIRE WEATHER
CONDITIONS LOOK TO BE MARGINAL AT BEST.  TEMPERATURES SHOULD REMAIN
WARM AS 850 MB TEMPS CONTINUE TO RISE.  ON THURSDAY EXPECT A
POSSIBILITY FOR SHOWERS ALONG THE ALASKA RANGE AS A SHORTWAVE MOVES
THROUGH UP NORTH.  THE SHOWERS SHOULD BE NEITHER SIGNIFICANT NOR
WIDESPREAD WITH THE AFOREMENTIONED LACK OF SURFACE MOISTURE.

OUT WEST...DRY AND SUNNY CONDITIONS FOR THE MAINLAND AS THE NORTH
PACIFIC HIGH CONTINUES TO AFFECT THE AREA.  COASTAL REGIONS MAY
CONTINUE TO SEE FOG WITH THE STABILITY ALOFT.  IN THE ALEUTIANS THE
APPROACHING LOW PRESSURE SYSTEM WILL BRING WINDS AND RAIN BEGINNING
TODAY...ALTHOUGH WINDS ARE STILL EXPECTED TO REMAIN BELOW GALE LEVEL.
 THESE CONDITIONS SHOULD CONTINUE INTO THE WEEKEND.

.LONG TERM FORECAST...
LONG TERM FORECAST STILL REMAINS UNCERTAIN AS THE MODELS ARE NOT
HANDLING THE PATH OR THE STRENGTH OF THE LOW IN THE ALEUTIANS WELL.
IT SEEMS PRETTY CERTAIN THAT THE LOW WILL REMAIN IN THE ALEUTIANS
INTO THE WEEKEND...HOWEVER AT WHAT POINT IT SHIFTS INTO THE GULF OF
ALASKA IS STILL UNKNOWN.  STILL BY THE BEGINNING OF NEXT WEEK IT
LOOKS LIKE CLOUDS AND RAIN WILL MOVE UP TOWARD THE EASTERN MAINLAND.
HOWEVER SUN IS STILL IN THE FORECAST FOR THE WEEKEND.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE
MARINE...NONE
FIRE WEATHER...NONE

LEWF MAY 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:00 PM AKDTSmall Craft AdvisoryAFC5 days
May 28, 11:38 AM AKDTFire Weather WatchAFC19 hr

Nearby

Red Flag Warnings in Alaska, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.